Alert archive / Oregon / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Medford, OR

August 8, 2013Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 8, 2013, 3:44 PM PDT for Jackson County, Oregon. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 3:44 PM PDT (22:44 UTC)
Expired
Aug 8, 2013, 4:15 PM PDT
In force
31 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Jackson County, OR

The radar

The Medford radar (KMAX), 15 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS56 KMFR 082244
SVRMFR
ORC029-082315-
/O.NEW.KMFR.SV.W.0013.130808T2244Z-130808T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
344 PM PDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...
  THIS INCLUDES THE CITY OF ASHLAND...

* UNTIL 415 PM PDT

* AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HYATT LAKE CAMPGROUND...OR 14 MILES EAST OF ASHLAND...AND MOVING
  WEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCK
  PRAIRIE NORDIC TRAILS AND EMIGRANT LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR EMIGRANT LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4210 12279 4237 12272 4224 12233 4210 12236
TIME...MOT...LOC 2243Z 098DEG 16KT 4218 12245

$$

SVEN
1 follow-up statement
616 
WWUS56 KMFR 082313
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
413 PM PDT THU AUG 8 2013

ORC029-082321-
/O.EXP.KMFR.SV.W.0013.000000T0000Z-130808T2315Z/
JACKSON OR-
413 PM PDT THU AUG 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON COUNTY
WILL EXPIRE AT 415 PM PDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL 
AND GUSTY WINDS CAN STILL BE EXPECTED WITH THIS STORM.

LAT...LON 4210 12279 4237 12272 4224 12233 4210 12236
TIME...MOT...LOC 2311Z 098DEG 16KT 4220 12262

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:27 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 8, 2:27 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
227 PM PDT THU AUG 8 2013

.DISCUSSION...THE UPPER LOW CONTINUES TO SPIN OFFSHORE AND BRINGING
IN MULTIPLE SHORTWAVES OVER THE FORECAST AREA. OF PARTICULAR CONCERN
IS ONE THAT IS CENTERED NEAR 40N/123W AND IS BEING PICKED UP WELL IN
THE WATER VAPOR IMAGE. THE VISIBLE IMAGE SHOWS MID AND HIGH CLOUDS
WITH THIS FEATURE WITH CUMULUS DEVELOPMENT ALREADY OCCURRING IN
WESTERN SISKIYOU COUNTY...SISKIYOUS AND CASCADES. WE DID A SPECIAL
18Z BALLOON LAUNCH AND IT SHOWS SLIGHT COOLING AT THE MID LEVELS AND
ERODING CAP. THE ABOVE MENTIONED SHORTWAVE WILL MOVE NORTH AND THIS
WILL BE ENOUGH TO BREAK THE CAP ALLOWING THINGS TO BLOW UP IN THESE
AREAS. COULD NOT RULE OUT IN ADDITION GUSTY AND ERRATIC WINDS IN THE
VICINITY OF THUNDERSTORMS WHICH WILL HAVE AN SIGNIFICANT IMPACT ON
FIRES. ALSO OF NOTE ARE THE UPPER WINDS. THE SOUNDING INDICATED THEY
WERE BETWEEN 7-9 KTS AROUND 700MB AND THIS SHOULD TRANSLATE TO
STORMS NOT MOVING VERY FAST WHEN THEY DEVELOP. THEREFORE AREAS THAT
GET CAUGHT UNDER THUNDERSTORMS COULD GET MODERATE RAINFALL TOTALS IN
A SHORT PERIOD OF TIME. SMALL HAIL IS ALSO POSSIBLE LATE THIS
AFTERNOON THROUGH THIS EVENING.

THE UPPER LOW WILL MOVE LITTLE TONIGHT THROUGH FRIDAY AND
REMAINS AT OR JUST OFF THE OREGON COAST AND WILL SEND PLENTY OF
SHORTWAVES THROUGH THE AREA. SO WE'LL MOST LIKELY SEE SIMILAR
CONDITIONS AS THURSDAY. FOR NOW LEFT THUNDERSTORMS IN FOR
TONIGHT...BUT IT'S POSSIBLE WE'LL HAVE CONVECTIVE SHOWERS WITH
ISOLATED THUNDER AS INSTABILITY DECREASES SOME.

ANOTHER ACTIVE DAY IS ON TAP FRIDAY WITH THE SAME AREAS LIKELY TO BE
AFFECTED BY STORMS. THE SHREF GUIDANCE PAINTS HIGHER PROBABILITY OF
STORMS OVER MICH OF THE AREA WHICH IS MORE COMPARED TO THIS
AFTERNOON.

THE UPPER LOW IS EXPECTED TO SLOWLY MOVE NORTH OVER SOUTHWEST OREGON
FRIDAY NIGHT. PLENTY OF MID LEVEL MOISTURE WILL BE PRESENT AND
MULTIPLE SHORTWAVES WILL MOVE THROUGH. WHILE ALL AREAS HAVE A THREAT
OF THUNDERSTORMS...MOST OF THE ACTION MAY END UP BE CONFINED TO THE
NORTHERN CASCADES AND NORTHERN LAKE AND KLAMATH COUNTIES. THE SHREF
SHOWS POPS AROUND 20 PERCENT DECREASING TO 10 PERCENT OVERNIGHT
FRIDAY. HOWEVER UNTIL THE UPPER LOW MOVES NORTH AND WE GET INTO A
MORE SOUTH TO SOUTHWEST FLOW...MOST OF NOT ALL AREAS WILL BE FAIR
GAME FOR THUNDERSTORMS.

THE UPPER LOW WILL SLOWLY MOVE NORTH SATURDAY. THE MODELS ARE IN
SIMILAR AGREEMENT THAT THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE
FORECAST AREA.

THE UPPER LOW FINALLY MOVES NORTH OF THE AREA SUNDAY AND WE'LL GET
INTO A SOUTHWEST FLOW ALOFT. THEREFORE WE EXPECT MOST OF THE
THUNDERSTORMS TO BE ALONG AND EAST OF THE CASCADES...BUT IT SHOULD
NOT BE AS ACTIVE AS TODAY AND FRIDAY. -PETRUCELLI

&&

.AVIATION...MAINLY VFR CONDITIONS...EXCEPT FOR AREAS
OF  MVFR VSBYS AND LOCAL IFR VSBYS IN SMOKE...MOSTLY IN THE
SOUTHERN UMPQUA...ILLINOIS...AND ROGUE BASINS AS WELL AS SISKIYOU
COUNTY IN NORTHERN CALIFORNIA. SCATTERED THUNDERSTORMS
WILL DEVELOP OVER NORTHERN CALIFORNIA AND FROM THE CASCADES EAST
BY EARLY AFTERNOON...SPREADING WEST OF THE CASCADES IN OREGON IN
THE LATE AFTERNOON. STORMS MAY BRING VERY GUSTY AND ERRATIC
WINDS...BUT CONDITIONS WILL LIKELY REMAIN VFR. AT THE COAST...
NORTH OF CAPE BLANCO...VFR CONDITIONS WILL CONTINUE THIS EVENING
...THEN MVFR WITH LOCAL IFR CONDITIONS DEVELOP TONIGHT WHILE MVFR
WITH LOCAL IFR CONDITIONS PERSIST SOUTH.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR ORZ021>031.

CA...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR CAZ080>085.

PACIFIC COASTAL WATERS...NONE.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:22 PM PDTSevere Thunderstorm WarningMFRJosephine23 min
Aug 7, 5:26 PM PDTSevere Thunderstorm WarningMFRJackson34 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.